MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ECH POR 190MM STR SZ 12; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. ECH POR 190MM STR SZ 12; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71340112
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/29/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that patient had a total hip arthroplasty on (b)(6) 2013 and 5 years later started having pain.A bone scan confirmed loosening and failure of ingrowth proximal on the porous area and, intraoperatively, it was noted that stem was fractured and it was removed through an extended trochanteric osteotomy.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.A clinical evaluation was conducted and as this complaint is being handled through smith & nephew's legal team, any responses to these queries are not immediately available to the members of smith nephew's complaint/regulatory team and are not expected to be available for several months.This is due to the delivery timeframe of patient medical information and device return being in the control of the patient's legal team, rather than smith and nephew.The smith and nephew legal team has confirmed that once any additional relevant complaint information is received, (i.E.Reason for complaint, part/lot numbers, patient medical records, surgeon, device availability, and dates of implantation/revision) it will be provided to the complaint/regulatory team, at which point the complaint and or medical investigation task will be reopened for investigation.Therefore, a clinical assessment cannot be performed at this time.A review of complaint history on the listed parts revealed no prior complaints for the listed batches with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.
 
Additional Manufacturer Narrative
The devices, used in treatment, were not returned for evaluation and the reported event could not be confirmed.The devices were manufactured in 2010.A clinical evaluation indicated that the lab retrieval analysis concluded the root cause of the stem failure was fatigue fracture (initiation and subsequent propagation of fatigue cracking) and was most likely due to a lack of proximal support/bone ingrowth, as also noted in the operative note.The patient impact beyond the reported stem fracture and revision procedure could not be determined.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.Factors and/or potential causes that could contribute to the reported event have been identified in the risk management file, including but not limited to fatigue failure of stem, and overloading due to lack of bony proximal support.Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
The devices, used in treatment, were not returned for evaluation and the reported event could not be confirmed.The devices were manufactured in 2010.The clinical evaluation indicated that the lab retrieval analysis concluded the root cause of the stem failure was fatigue fracture (initiation and subsequent propagation of fatigue cracking) and was most likely due to a lack of proximal support/bone ingrowth, as also noted in the operative note.The patient impact beyond the reported stem fracture and revision procedure could not be determined.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.Factors and/or potential causes that could contribute to the reported event have been identified in the risk management file, including but not limited to fatigue failure of stem, and overloading due to lack of bony proximal support.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.
 
Additional Manufacturer Narrative
The devices, used in treatment, were not returned for evaluation and the reported event could not be confirmed.The devices were manufactured in 2010.A clinical evaluation indicated that the lab retrieval analysis concluded the root cause of the stem failure was fatigue fracture (initiation and subsequent propagation of fatigue cracking) and was most likely due to a lack of proximal support/bone ingrowth, as also noted in the operative note (b)(6).The patient impact beyond the reported stem fracture and revision procedure could not be determined.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.A review of the risk management file and instructions for use document was conducted.Factors and/or potential causes that could contribute to the reported event have been identified in the risk management file, including but not limited to fatigue failure of stem, and overloading due to lack of bony proximal support.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ECH POR 190MM STR SZ 12
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8634417
Report Number1020279-2019-02023
Device Sequence Number11351291
Product Code LPH
UDI-Device Identifier03596010328717
UDI-Public03596010328717
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K983834
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/23/2020
Device Model Number71340112
Device Catalogue Number71340112
Device Lot Number10GM07171A
Initial Date Received by Manufacturer 05/02/2019
Supplement Date Received by Manufacturer05/02/2019
04/08/2020
08/06/2020
11/10/2020
Initial Report FDA Received Date05/22/2019
Supplement Report FDA Received Date12/04/2019
04/21/2020
08/18/2020
11/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR